Alert archive / Tennessee / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 13, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 6, 1996, 10:39 AM CST for Hickman County, Tennessee. It was in force for 51 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 6, 1996, 10:39 AM CST (16:39 UTC)
- Expired
- Mar 6, 1996, 11:30 AM CST
- In force
- 51 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Hickman County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 11:05 AM CST | Hail 0.75 | Centerville, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 4.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -292 m²/s²
- 0-3 km storm-relative helicity
- -134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS1 KBNA 061641 RRA SVRBNA TNC081-061730- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 1039 AM CST WED MAR 6 1996 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1130 AM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN MIDDLE TENNESSEE ...HICKMAN COUNTY AT 1039 AM CST DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES WEST OF CENTERVILLE. THE STORM WAS MOVING EAST AT AROUND 35 MILES AN HOUR AND WILL REACH CENTREVILLE BY 11 AM. YOU SHOULD TAKE COVER IMMEDIATELY. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN... AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 6, 9:12 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Mar 6, 9:12 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 912 AM CST WED MAR 6 1996 XPCT TSTMS TO DVLP THIS AFTN ESP THIS AFTN IN WARM AND MOIST ATMOS AHD OF CDFNT THAT AS OF 15Z XTNDD IN A SE-NW ORIENTATION FM NR LIT NE TO NR PAH TO SDF. FCST PROBLEMS THIS ISSUANCE WL BE POTENTIAL FOR FLASH FLOODING AND SVR WX THIS AFTN. DEWPOINTS IN NRN MS AND AL ALRDY IN MID 60S AND XPCT LO-MID 60 DEWPOINTS TO ADVECT NWD TO ALNG AND SOUTH OF INTERSTATE 40 ACRS MID TN. THIS VERIFIES CLOSELY W/STORM PREDICTION CENTERS MOD RISK FOR SRN MID TN. MODIFYING 12Z BNA SOUNDING INDCTS THAT PRECIPITABLE WATER WL BE ARND ONE INCH WITH LIS ARND -3 AND CAPE OF 1045 BY ERLY AFTN. THIS COMBINED W/WET BULB ZERO ARND 8500 KFT WL ALSO CONTRIBUTE TO HAIL POSSIBILITIES. FORECAST VILS OF THE DAY RANGE FM 37 TO 43 USING TWO DIFFERENT WAYS OF CALCULATING IT. 12Z SOUNDING ALSO INDCTS GUD MID LVL DRY PUNCH MVG ACRS FA FM H7-H5 AND CURRENT SATELLITE INDCTS RPD TSTM DVLPMT ALNG AND JUST E OF FNTL BNDRY. DUE TO XPCTD CONTD DVLPMT OF TSTMS ESP THIS AFTN...WL CLOSE TO CURRENT POPS IN FCST... ALTHO BLV THAT IN AREAS E OF BNA THERE WL BE A LULL UNTIL AFTN ALNG PLATEAU BEFORE TSTMS MAKE IT TO THERE. FAVOR AT LEAST 70 PCT POPS FOR FA THIS AFTN. WL SPLIT DIFFERENCE W/STABLE PROGRAM AND WL BUMP UP TEMPS FOR BNA AREA ZN TO NR 70. TROUTMAN
In the hours before
Special weather statement, Mar 6, 5:02 AM CST, 5 hours 37 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-061905- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 502 AM CST WED MAR 6 1996 ...SEVERE WEATHER PROBABLE THIS AFTERNOON AND TONIGHT ACROSS MIDDLE TENNESSEE... ...FLASH FLOOD WATCH TONIGHT FOR MUCH OF MIDDLE TENNESSEE... A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE TENNESSEE VALLEY EARLY THIS MORNING. MEANWHILE A STRONG COLD FRONT STRETCHED ALONG THE OHIO RIVER INTO NORTHERN ARKANSAS. THIS SLOW MOVING COLD FRONT COUPLED WITH THE MOIST UNSTABLE AIRMASS HAVE SET THE STAGE FOR A POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND TONIGHT. IT APPEARS THAT INGREDIENTS ARE COMING TOGETHER FOR WIDESPREAD SEVERE THUNDERSTORMS ACROSS MIDDLE TENNESSEE. AT THIS TIME IT APPEARS THE HIGHEST RISK FOR SEVERE WEATHER WILL BE THIS AFTERNOON AND EARLY THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT BUT A FEW OF THE SEVERE STORMS MAY ALSO PRODUCE TORNADOES. NOW IS THE TIME TO PREPARE BY REVIEWING SEVERE WEATHER SAFETY RULES. SINCE THE AIRMASS IS SO MOIST AND UNSTABLE...HEAVY RAINFALL WILL OCCUR WITH THE STORMS. THE FLASH FLOOD WATCH IS IN EFFECT FOR THAT PART OF MIDDLE TENNESSEE ALONG AND SOUTH OF A LINE FROM SPRINGFIELD TO DICKSON TO PARSONS IN DECATUR COUNTY. MOST OF MIDDLE TENNESSEE HAS RECEIVED A GOOD SOAKING THE PAST 24 HOURS. AN ADDITIONAL 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS COULD OCCUR LATER TODAY AND TONIGHT. SINCE THE SOIL IS NEARLY SATURATED...THE HEAVY RAINFALL WILL QUICKLY BECOME RUN-OFF RESULTING IN RAPIDLY RISING CREEKS AND STREAMS. PERSONS LIVING IN FLASH FLOOD PRONE AREAS SUCH AS LOW LYING SPOTS OR AREAS WHERE DRAINAGE IS POOR WILL NEED TO MONITOR THEIR LOCAL CONDITIONS AND BE PREPARED TO HEAD FOR HIGHER GROUND IF RAPIDLY RISING WATER IS OBSERVED. SINCE THE THREAT OF FLOODING RAINS WILL BE HIGHEST DURING THE DARKNESS HOURS...MOTORISTS WILL NEED TO BE ON THE LOOKOUT FOR PLACES WHERE HIGH WATER CROSSES THE ROAD. REMEMBER THAT MOST FLASH FLOOD DEATHS OCCUR WHEN PEOPLE TRY TO CROSS FLOODED BRIDGES OR UNDERPASSES AND BECOME TRAPPED IN THEIR CARS. YOU ARE URGED TO KEEP INFORMED OF THIS POTENTIALLY DANGEROUS WEATHER SITUATION BY MONITORING NOAA WEATHER RADIO OR OTHER RELIABLE SOURCES OF WEATHER INFORMATION THROUGHOUT THE DAY.
Special weather statement, Mar 6, 5:04 AM CST, 5 hours 35 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-061905- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 502 AM CST WED MAR 6 1996 ...SEVERE WEATHER PROBABLE THIS AFTERNOON AND TONIGHT ACROSS MIDDLE TENNESSEE... ...FLASH FLOOD WATCH TONIGHT FOR MUCH OF MIDDLE TENNESSEE... A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE TENNESSEE VALLEY EARLY THIS MORNING. MEANWHILE A STRONG COLD FRONT STRETCHED ALONG THE OHIO RIVER INTO NORTHERN ARKANSAS. THIS SLOW MOVING COLD FRONT COUPLED WITH THE MOIST UNSTABLE AIRMASS HAVE SET THE STAGE FOR A POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND TONIGHT. IT APPEARS THAT INGREDIENTS ARE COMING TOGETHER FOR WIDESPREAD SEVERE THUNDERSTORMS ACROSS MIDDLE TENNESSEE. AT THIS TIME IT APPEARS THE HIGHEST RISK FOR SEVERE WEATHER WILL BE THIS AFTERNOON AND EARLY THIS EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT BUT A FEW OF THE SEVERE STORMS MAY ALSO PRODUCE TORNADOES. NOW IS THE TIME TO PREPARE BY REVIEWING SEVERE WEATHER SAFETY RULES. SINCE THE AIRMASS IS SO MOIST AND UNSTABLE...HEAVY RAINFALL WILL OCCUR WITH THE STORMS. THE FLASH FLOOD WATCH IS IN EFFECT FOR THAT PART OF MIDDLE TENNESSEE ALONG AND SOUTH OF A LINE FROM SPRINGFIELD TO DICKSON TO PARSONS IN DECATUR COUNTY. MOST OF MIDDLE TENNESSEE HAS RECEIVED A GOOD SOAKING THE PAST 24 HOURS. AN ADDITIONAL 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS COULD OCCUR LATER TODAY AND TONIGHT. SINCE THE SOIL IS NEARLY SATURATED...THE HEAVY RAINFALL WILL QUICKLY BECOME RUN-OFF RESULTING IN RAPIDLY RISING CREEKS AND STREAMS. PERSONS LIVING IN FLASH FLOOD PRONE AREAS SUCH AS LOW LYING SPOTS OR AREAS WHERE DRAINAGE IS POOR WILL NEED TO MONITOR THEIR LOCAL CONDITIONS AND BE PREPARED TO HEAD FOR HIGHER GROUND IF RAPIDLY RISING WATER IS OBSERVED. SINCE THE THREAT OF FLOODING RAINS WILL BE HIGHEST DURING THE DARKNESS HOURS...MOTORISTS WILL NEED TO BE ON THE LOOKOUT FOR PLACES WHERE HIGH WATER CROSSES THE ROAD. REMEMBER THAT MOST FLASH FLOOD DEATHS OCCUR WHEN PEOPLE TRY TO CROSS FLOODED BRIDGES OR UNDERPASSES AND BECOME TRAPPED IN THEIR CARS. YOU ARE URGED TO KEEP INFORMED OF THIS POTENTIALLY DANGEROUS WEATHER SITUATION BY MONITORING NOAA WEATHER RADIO OR OTHER RELIABLE SOURCES OF WEATHER INFORMATION THROUGHOUT THE DAY.
The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 1:47 AM CST | Flash Flood Warning | OHX | Lincoln | 3 hr |
| Mar 6, 9:21 AM CST | Severe Thunderstorm Warning | OHX | Benton, Houston | 54 min |
| Mar 6, 10:22 AM CST | Severe Thunderstorm Warning | OHX | Dickson, Humphreys | 53 min |
| Mar 6, 1:00 PM CST | Severe Thunderstorm Warning | OHX | Lincoln | 45 min |
| Mar 6, 1:15 PM CST | Severe Thunderstorm Warning | OHX | Moore | 45 min |
| Mar 6, 1:29 PM CST | Severe Thunderstorm Warning | OHX | Franklin | 46 min |
| Mar 6, 1:55 PM CST | Severe Thunderstorm Warning | OHX | Grundy, Marion | 50 min |
| Mar 6, 3:24 PM CST | Severe Thunderstorm Warning | OHX | Wayne | 51 min |
| Mar 6, 4:03 PM CST | Severe Thunderstorm Warning | OHX | Lawrence | 42 min |
| Mar 6, 4:08 PM CST | Tornado Warning | OHX | Lawrence | 52 min |
| Mar 6, 4:36 PM CST | Severe Thunderstorm Warning | OHX | Giles | 54 min |
| Mar 6, 4:45 PM CST | Tornado Warning | OHX | Giles | 45 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.